Get access

Root discolouration following short-term application of steroid medicaments containing clindamycin, doxycycline or demeclocycline

Authors


Correspondence

Dr Roy George, School of Dentistry and Oral Health, Griffith University, Gold Coast campus, Southport, Gold Coast, QLD 4215, Australia. Email: drroygeorge@gmail.com

Abstract

Discolouration of teeth following application of intra-canal antibiotic pastes is a clinical concern. This laboratory study compared the extent of tooth discolouration from three antibiotic pastes over 4 weeks. A total of 120 root samples were prepared and the canals filled with either Ledermix (demeclocyline), Odontopaste (clindamycin) or DoxyPaste (doxycycline). Roots were photographed before and 2 or 4 weeks after incubation at 37°C and 100% humidity in complete darkness in opaque containers. Digital images were standardised and assessed for changes in luminosity. Ledermix paste caused the most discolouration of the three, at both 2 and 4 weeks. There was no significant difference between DoxyPaste and Odontopaste at 2 weeks, whereas at 4 weeks, DoxyPaste caused a greater decrease in luminosity (P < 0.05), darkening more over the second 2-week interval than treatment with Odontopaste (P < 0.05). Under zero light conditions, staining with Ledermix can still occur; indicating non-light-based chemical reactions in the staining process. Doxycycline containing intra-canal medicaments caused less staining despite being a tetracycline-based medicament.

Ancillary